Coumadin Users Can Avoid Unnecessary Complications By Wearing Identification
The police arrive at the accident scene promptly. A driver has run his automobile into a guardrail while exiting a highway. The driver does not seem to be injured but is somewhat incoherent and is slipping in and out of consciousness. Did he strike his head? Is he inebriated? Is he on drugs? A quick review of the driver's attire reveals a medical alert bracelet that identifies him as a Coumadin user. This is crucial information for those responding to the incident.
Coumadin (the brand name for Warfarin) is a medication that has offered protection from strokes, heart attacks, pulmonary embolisms other conditions resulting from blood clots. Coumadin is an anti-coagulant, or blood thinner, that helps to prevent the formation of blood clots. Those with certain heart conditions or who are subject to irregular blood clotting can benefit significantly from Coumadin. That's the good news. The bad news is that Coumadin is a medication that must be carefully monitored to insure the correct balance in the user's system to avoid serious complications.
Coumadin dosage is a very precise science and is determined by the specific condition being treated, certain characteristics of the person with the condition and the rate of clotting as determined by regular testing. In order to achieve the proper levels of Coumadin it may be necessary to take different doses each day. This requires that the user be very aware of the schedule and keep good records of dosage requirements and testing schedules.
Warfarin (generic Coumadin) was actually used as rat poison. Large doses of the compound caused rodents to hemorrhage internally and die. While the doses for humans are relatively miniscule, the dangers of excess bleeding are still a concern. The delicate balance of Coumadin in the system is the reason that many users will wear some form of medical alert identification. In the event of an emergency or an accident, attendants can readily identify a Coumadin user and attempt to discern whether to avoid certain other medications that may interact adversely with Coumadin. Emergency personnel can also determine if Coumadin may be the culprit.
There are many medical conditions and medications that can cause a situation or a reaction whereby a person cannot communicate. Conditions such as epilepsy, diabetes, food allergies and the use of medications like Coumadin can be easily and readily identified by wearing medical alert jewelry with the proper information engraved or stored. A small problem can become a large problem if someone takes the wrong course of action, or no action, based on a lack of information. A small, attractive, fashionable piece of jewelry can help you look sharp?and save your life.
© Copyright Online Enterprises. All Rights Reserved.
About the author: J. Terrence McDermott is administrator and webmaster for http://www.prevamedic.com - a site featuring recommendations and resources for those seeking information about medical identification jewelry and devices. He can be reached at firstname.lastname@example.org.
Warning: fopen(http://news.google.com/news?sourceid=navclient&ie=UTF-8&rls=GGLG,GGLG:2005-22,GGLG:en&q=Medicine&output=rss) [function.fopen]: failed to open stream: Network is unreachable in /srv/disk1/medicineinfo/www/medicineinfo.awardspace.com/inc/rss.inc on line 81
could not open XML input